Wyoming, 2020Damaging Wind in Wyoming, April 23, 2020
April 23, 2020 · NWS CYS · 1 event in 1 county or zone
Strong thunderstorm outflow wind from an early season storm produced wind gusts in excess of 60 mph across the Laramie Valley in southeastern Wyoming. The Laramie Regional Airport ASOS sensor measured the outflow at 66 mph.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong thunderstorm outflow wind from an early season storm produced wind gusts in excess of 60 mph across the Laramie Valley in southeastern Wyoming. The Laramie Regional Airport ASOS sensor measured the outflow at 66 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Apr 23, 2:21 PM MST, 1 hour 32 minutes earlier.
Area forecast discussion, Apr 23, 2:21 PM MST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
321 PM MDT Thu Apr 23 2020
.SHORT TERM...(This evening through Friday)
Issued at 252 PM MDT Thu Apr 23 2020
Latest water vapor loop was showing several embedded shortwaves
moving through western and central Wyoming with numerous showers
and embedded thunderstorms developing ahead of these shortwaves.
These showers and thunderstorms will most likely persist through
the early evening. A few of these showers and thunderstorms will
be capable of producing gusty winds and perhaps small hail this
afternoon into the early evening. The exception will be over the
mountains where heavy snow showers are expected.
The main concern this evening is where this band of heavier
precipitation develops. Latest water vapor loop was showing some
evidence of this band extending from just south of Cody to just
south of Buffalo. This band of heavier precip. is expected to
continue to sink southeastward this evening as the shortwave
energy continues to push southeast along with the low level
trof axis. The band of precip. may end up being a little more
prolonged over the northern Laramie Range this evening and
overnight with good upslope flow. We may also see some fairly good
QPF along a frontogenetical band along the North Platte River
basin in association with the trof axis which may produce
rainfall amounts up to 1/2 inch based on the short-range
ensembles. The models are also starting to also hone in on an area
of snow developing over the I-80 Summit and Foothills overnight
as the shortwave energy and low level trof axis surges southward.
We did bump up snow amounts a bit in this area with some impacts
possible. Therefore, we issued a Winter Weather Advisory for this
area from 03Z-18Z
On Friday, we are looking at more scattered rain and snow showers
in response to northwest flow. Some of these snow showers may
cause some accumulation on grassy areas in higher elevations above
8000ft. Otherwise, would not expect any impacts beyond 18z.
.LONG TERM...(Friday Night - Wednesday)
Issued at 325 AM MDT Thu Apr 23 2020
Precipitation should generally end by Friday night, but conditions
will remain unsettled through Saturday as the H25 jet translates W
to E across the CWA. A trend toward warmer & drier conditions will
commence on Sunday beneath broad/flat upper-level ridging.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1136 AM MDT Thu Apr 23 2020
VFR today under increasing and lowering clouds as a disturbance
moves through the region. Chance of showers and mountain snow
with isolated thunderstorms possible across the area, generally
after 18Z, increasing from west to east. Small hail possible under
afternoon thunderstorms, as well as heavy rain showers. Isolated
thunderstorm threat will end after 24/00Z. Rain will change over
to snow tonight west of the Laramie Range as MVFR ceilings begin
at most TAF location between 24/00-03Z. IFR snow showers expected
around 24/06Z. Mountain snow and lowering ceilings will lead to
mountain obscuration through the period.
&&
.FIRE WEATHER...
Issued at 252 PM MDT Thu Apr 23 2020
Fire weather concerns will be minimal until next week when wind
speeds begin to increase as shortwaves ride across the U.S./
Canadian border. Afternoon relative humidities will also begin to
dry out to 15 to 20 percent with mixing heights approaching 10kft
agl. especially east of the Laramie Range.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Storm Warning until noon MDT Friday for WYZ114.
Winter Weather Advisory until noon MDT Friday for WYZ112.
Winter Weather Advisory from 9 PM this evening to noon MDT
Friday for WYZ103-116-117.
NE...None.
&&
SHORT TERM...REC
LONG TERM...CLH
AVIATION...AB
FIRE WEATHER...RECHazardous weather outlook, Apr 23, 3:01 AM MST, 12 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
401 AM MDT Thu Apr 23 2020
WYZ110-116-117-241000-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
401 AM MDT Thu Apr 23 2020
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Locally strong winds are possible mainly this morning with a few
gusts over 50 mph possible. Snow is then expected to fall over the
area later tonight which may create some hazardous travel
conditions.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
Some snow will continue mainly Friday morning otherwise widespread
hazardous weather is not expected.
.Spotter information statement...
Spotter activation will not be needed.
WYZ103-112-114-241000-
North Laramie Range-Sierra Madre Range-Snowy Range-
401 AM MDT Thu Apr 23 2020
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Snow is expected to fall over the area through tonight with
accumulating snow. Snowfall will be greatest over the Snowy
Range where a Winter Storm Warning is in effect into Friday
morning.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
Snow showers will continue Friday into Friday night then the
probability for widespread hazardous weather is low.
.Spotter information statement...
Spotter activation will not be needed.
WYZ104-105-109-111-113-115-241000-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-Southwest Carbon County-
Upper North Platte River Basin-Laramie Valley-
401 AM MDT Thu Apr 23 2020
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Showers and a few thunderstorms are expected over the area mainly
this afternoon and evening with rain changing over to snow later
this evening.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
Light snow is possible Friday morning with some light
accumulations, then the probability for widespread hazardous
weather is low.
.Spotter information statement...
Spotter activation will not be needed.
NEZ002-003-019>021-054-055-095-096-WYZ101-102-106>108-118-119-
241000-
Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill-
Kimball County-Cheyenne-North Sioux-South Sioux-
Converse County Lower Elevations-Niobrara County-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Laramie County-
East Laramie County-
401 AM MDT Thu Apr 23 2020
This hazardous weather outlook is for portions of the Nebraska
Panhandle Nebraska...east central Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Showers and isolated thunderstorms are expected this afternoon
with mainly rain showers tonight. No severe storms are expected.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
The probability for widespread hazardous weather is low.
.Spotter information statement...
Spotter activation will not be needed.
In the hours before
Local storm report, Apr 23, 10:21 AM MST, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1121 AM MDT THU APR 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM NON-TSTM WND GST 2 WNW BUFORD 41.12N 105.34W
04/23/2020 M58 MPH ALBANY WY MESONET
MESONET STATION UP203 2.0 W BUFORD (UPR).
&&
WMSpecial weather statement, Apr 23, 1:57 PM MST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
257 PM MDT Thu Apr 23 2020
WYZ101-103>107-109>118-240000-
Converse County Lower Elevations-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-
Including the cities of Bill, Douglas, Deer Creek, Glenrock,
Garrett, Seminoe Dam, Medicine Bow, Shirley Basin, Bordeaux,
Wheatland, Guernsey, Rawlins, Arlington, Elk Mountain, Baggs,
Saratoga, Encampment, Centennial, Albany, Bosler, Laramie,
Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, Horse Creek,
and Cheyenne
257 PM MDT Thu Apr 23 2020
...SHOWERS PRODUCING BRIEF DOWNBURST WINDS TO 50 MPH THIS
AFTERNOON...
At 255PM this afternoon...scattered to numerous rain showers are
being observed for areas along and west of the Interstate 25
corridor. These showers are moving southeast at 30 mph and are
capable of producing brief wind gusts of 45 to 50 mph...as well as
pea sized hail. Those who encounter these showers...be prepared
for sudden wind gusts from the west and northwest gusting to 50
mph that could pose a travel hazard. Those traveling north to
south oriented roads will be especially impacted. If encountering
one of these showers while driving...slow down and keep a firm
grip on your steering wheel.
Special weather statement, Apr 23, 3:42 PM MST, 11 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
442 PM MDT Thu Apr 23 2020
WYZ110-113-114-232330-
Upper North Platte River Basin WY-North Snowy Range Foothills WY-
Snowy Range WY-
442 PM MDT Thu Apr 23 2020
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CARBON COUNTY UNTIL
530 PM MDT...
At 441 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles northeast of Saratoga, or 30 miles southeast of Rawlins, moving
east at 30 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Arlington.
This includes Interstate 80 in Wyoming between mile markers 261 and
274.
LAT...LON 4154 10677 4164 10677 4171 10619 4151 10616
TIME...MOT...LOC 2241Z 266DEG 28KT 4160 10669
Brothers
Thunderstorm Wind, Albany
- When
- April 23, 3:53 PM MST
- Where
- Albany County, 0.52 mi E of Laramie
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.310, -105.580
Strong thunderstorm outflow winds were measured at the Laramie Regional Airport.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Florida, April 23 to 24, 2020$995,000 · EF2 · 68 events
- Tornadoes and Damaging Winds in Mississippi, April 23, 2020$105,000 · EF2 · 5 events
- Tornadoes and Flooding in Georgia, April 23, 2020$421,000 · EF1 · 37 events
- Hail and Damaging Winds in Louisiana, April 23, 2020$100,000 · 1.5 in hail · 12 events
- Flash Flood and Damaging Winds in Alabama, April 23, 20201 injured · $51,000 · 50 kt wind · 12 events
- Tornadoes and Flash Flood in Alabama, April 23, 2020$5,000 · EF1 · 22 events
- Tornadoes and Damaging Winds in Mississippi, April 23, 20201 injured · EF1 · 7 events
- Flooding in Georgia, April 23 to 24, 2020$35,000 · 6 events
- Tornado and Damaging Winds in Florida, April 23, 2020EF1 · 4 events
- Tornadoes and Hail in Georgia, April 23, 2020EF0 · 21 events
- Strong Wind in Georgia, April 23, 2020$20,000 · 4 events
- Hail and Damaging Winds in Alabama, April 23, 20201 in hail · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 878331.